Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 1152  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
CORRESPONDENCE COLUMN
Year : 2005  |  Volume : 50  |  Issue : 4  |  Page : 236-237
Fixed drug eruption to fluconazole


, India

Correspondence Address:
P Shukla
,
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


Rights and PermissionsRights and Permissions



How to cite this article:
Shukla P, Prabhudesai R. Fixed drug eruption to fluconazole. Indian J Dermatol 2005;50:236-7

How to cite this URL:
Shukla P, Prabhudesai R. Fixed drug eruption to fluconazole. Indian J Dermatol [serial online] 2005 [cited 2019 Oct 19];50:236-7. Available from: http://www.e-ijd.org/text.asp?2005/50/4/236/19754


Fluconazole is a commonly prescribed molecule in present day antifungal therapy regimens. Short term usage rarely causes side effect, amongst which skin rashes are even less common. We report fixed drug eruption to fluconazole arising in two medical practitioners with similar presentation. The diagnosis was confirmed on performing an oral challenge test. However, both medical practitioners refused a skin biopsy.

Fixed drug eruption( FDE) is a familiar pattern of an adverse drug reaction with the characteristic skin lesion appearing recurrently at the same spot upon exposure to the incriminating molecule. Sulfonamides, aspirin have been known to be common offenders, but with the deluge of new molecules into the present day pharmaceutical front many more drugs have been added to the ever growing list. There are only a few reports of FDE to this molecule.[1]-[3] However we report two cases of FDE to fluconazole both in medical doctors who presented with lesion on right upper limb only.

A 42 year old physician from department of internal medicine of our hospital had acquired oral candidiasis following a course of oral antibiotic. Approximately 1-2 hours after consuming a dose of fluconazole (150mg) he noticed a lesion on left plam. This was a sharply demarcated oval plaque of erythema and edema. This evolved into a dusky violaceous patch. There was no blistering noted. The skin elsewhere and mucosa were unaffected. This subsided spontaneously over a 3-4 weeks period. About 3 months later he developed oral candidiasis after another self administered course of antibiotics. For this he consumed fluconazole (150mg). Within few hours of ingestion of the drug a plaque on left palm appeared again, this time more angry looking and with a few vesicles. These vesicles subsided spontaneously. No other sites showed any other lesion. Complete blood counts, urine analysis, blood sugar, liver and kidney functions were normal. Over 3-4 weeks the skin lesion resolved. After three month period oral challenge with fluconazole 150 mg elicited the same response, hereby confirmed our diagnosis of FDE to fluconazole. However the physician refused a skin biopsy.

A 27 years old lady medical officer working for the directorate of health services Goa reported having acquired vaginal candidiasis after a two week course of oral corticosteroid therapy.

About 10-12 hours after consuming 150 mg of fluconazole, she noticed two patches on the dorsum of her right hand 4 cms apart. These were oval, about 3 x 4 cm size, well demarcated and angry looking.

No blisters were noted. With time both patches turned violaceous and later subsided in 4 weeks time. A possibility of FDE was considered. However after 4 months she consumed one tablet of fluconazole 150 mg again for genital candidiasis. The plaques reappeared at the same sites looking more angry than before. This time one plaque developed a small blisters. This settled down in a couple of days without treatment. Complete blood counts, urine analysis, liver function, renal function were normal. She consumed 10mg of loratidine daily for one week. The lady medical officer refused a skin biopsy but consented for a oral challenge with fluconazole 3 months later which elicited the same response. This confirmed our diagnosis of FDE to fluconazole.

Fluconazole a hitherto innocent molecule is increasingly findings it's way into the present day antifungal therapy scenario.

Common side effects to fluconazole are known to be nausea, vomiting (>200 mg/day), headache, skin rash, abdominal pain and diarrhea in decreasing order of frequency.[4]

A fixed drug eruption to this drug has been a infrequent occurrence. However we found it to occur consistently in two users of this molecule. Points of interest in our report are that both the patients were practising medical doctors. In addition both had the patch appearing on distal upper limb on right side without any mucosal involment. Some drugs tend to cause FDE lesions at specific sites probably suggesting a site predelictions.[5] Examples are sulfas cause lesion on lips, trunk and limbs with minimal mucosal involvement, tetracycline cause lesion on glans penis while aspirin and paracetamol affect trunk and limbs sparing mucosae. However, Coondoo and Banerjee found FDE to fluconazole to occur on glans penis.[3]

In summary, we feel that uncommon and hitherto unknown side effects of fluconazole may surace in future with more extensive usage of this molecule.

 
   References Top

1.Morgan JM. Drug eruption with fluconazole. Rev Infect Dis 1990 ;12 (suppl 3) : 5337.   Back to cited text no. 1    
2.Heikkila H, Timonen K, Shibbs. Fixed drug eruption due to fluconazole. J Am Acad Dermatol 2000;42 :883- 4.   Back to cited text no. 2    
3.Coondo Arijit, Banerjee R. Fluconazole induced fixed drug eruption. Indian J Dermatol 2003;48: 61.  Back to cited text no. 3    
4.John E Bennet. Antimicrobial agents. In:J G Hardman, L Limbird, A Goodman Gilman, eds. 10th edn. USA:McGraw Hills, 2001:1304-05.  Back to cited text no. 4    
5.SM Breathnach. Drug Reaction. In: RH Champion, Jl Burton, DA Burns, SM Breathnach, eds. 6th ed. Vol 4. Blackwell Science, 1998:3378-9.  Back to cited text no. 5    




 

Top
Print this article  Email this article
 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (42 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed4108    
    Printed102    
    Emailed3    
    PDF Downloaded139    
    Comments [Add]    

Recommend this journal